Flash Flood, McPherson
- When
- May 12, 4:16 PM CST to 6:30 PM CST
- Where
- McPherson County, Mc Pherson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.367, -97.667
Localized street flooding throughout the community.
4 flash flood, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 2:32 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 PM CDT THU MAY 12 2005 .DISCUSSION... TONIGHT: PRIMARY THREAT THROUGH EVENING IS GOING TO BE LARGE HAIL. IMPRESSIVE MIDDLE LEVEL SHEAR...WITH 88D DATA ALREADY SHOWING MIDDLE LEVEL ROTATION WITH STRONGER STORMS. NRLY STRAIGHT LINE HODOGRAPHS, SO SPLITTING STORMS LIKELY. ANTICIPATE THE STRONGER STORMS TO DIMINISH A BIT LATER THIS EVENING AS IT TRANSITIONS TO HEAVY RAIN THREAT. NOT ANTICIPATING A LOT OF MVMT TO MAIN PRECIPITATION AREA UNTIL AFTER 0600 UTC, WHEN 0600 UTC WORKSTATION ETA-KF SHOWS MCS ROLLING INTO SOUTHEAST KS. GIVEN LACK OF ANTICEDENT PRECIPITATION, WILL NOT GO WITH FLOOD WATCH AT THIS TIME, BUT WILL HAVE TO MONITOR IT CLOSELY. FRI-FRI NIGHT: BASED ON TRACK RECORD THE PAST FEW DAYS, WILL CONTINUE WITH COMBO OF PERSISTENCE, ETA-KF WHICH ALL SUGGEST THAT PRECIPITATION WILL BE SPARCE IN THE MORNING, WITH NEXT ROUND CLIPPING THE NE PORTION OF FORECAST AREA, MOST LIKELY DURING THE AFTERNOON. PRECIPITATION SHOULD GRADIENT END FROM THE NORTHWEST DURING THE EVENING. SOME SEVERE THREAT, BUT WILL BE DEPENDENT ON CLOUDS/AIRMASS RECOVERY. SAT-MON: RELATIVE TO THE EARLIER PERIODS, RELATIVELY QUIET WEATHER ANTICIPATED WITH SURFACE RIDGE AXIS MOVING ACROSS THE AREA. LITTLE CHANGE TO GOING FORECAST. -HOWERTON TUESDAY THROUGH THURSDAY: MAIN FORECAST PROBLEM DURING THIS PERIOD IS CONVECTION. FORECAST CONFIDENCE IS MEDIUM. DURING THE PERIOD, GFS/ECMWF ARE IN AGREEMENT WITH THE RIDGE BUILDING OVER THE CENTRAL UNITED STATES. THIS IS DEPICTED WELL BY THE 5 DAY MEAN OF THE 500 MB HEIGHTS. THEY ALSO ARE IN GENERAL AGREEMENT IN THE TIMING OF THE RETURN OF SOUTHWESTERLY FLOW OVER THE FORECAST AREA MONDAY NIGHT AS WELL AS THE PROSPECT FOR NOCTURNAL CONVECTION MONDAY NIGHT OVER THE HIGH PLAINS AND UPPER MISSISSIPPI RIVER VALLEY. DURING THE MIDDLE OF THE WEEK, THE GFS PUSHES A COLD FRONT ALL THE WAY INTO THE FORECAST AREA WHILE THE ECMWF KEEPS IT FURTHER NORTH. AT THIS TIME, BELIEVE THAT THE GFS IS BEING AFFECTED ADVERSELY BY THE DEVELOPMENT OF A STRONG CONVECTIVELY INDUCED COLD POOL THAT PUSHES THE COLD FRONT SOUTH. GIVEN THE MEAN PATTERN OF RIDGE BUILDING, AM INCLINED TO THINK THAT THE SURFACE FEATURES WILL NOT PROGRESS MUCH UNTIL LATE IN THE WEEK. THE DRYLINE SHOULD REMAIN ALONG THE WESTERN PART OF THE STATE WITH SOUTHERLY SURFACE FLOW ACROSS THE FORECAST AREA. THIS WILL PRODUCE THE BEST CHANCE FOR CONVECTION OVER THE WESTERN PORTION OF THE FORECAST AREA WITH TEMPERATURES WELL ABOVE GFS MOS. KRC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 72 50 73 / 80 40 40 5 HUTCHINSON 57 71 48 72 / 80 40 30 5 NEWTON 59 72 49 71 / 80 40 40 5 ELDORADO 62 72 50 71 / 80 40 50 5 WINFIELD-KWLD 63 73 51 73 / 80 40 40 10 RUSSELL 50 70 46 69 / 50 40 20 0 GREAT BEND 52 70 46 71 / 60 30 20 0 SALINA 54 69 47 69 / 80 40 30 0 MCPHERSON 56 71 48 70 / 80 40 30 5 COFFEYVILLE 65 76 53 71 / 70 70 60 10 CHANUTE 64 74 52 70 / 80 60 60 10 IOLA 64 73 51 70 / 80 60 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && HOWERTON/KRC
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1206 PM CDT THU MAY 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1206 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST. THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE SOUTH CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JAKUB/KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT THU MAY 12 2005 KSZ051-067-068-083-122200- HARVEY-MCPHERSON-RENO-SEDGWICK- 435 PM CDT THU MAY 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...MCPHERSON...RENO AND SEDGWICK COUNTIES... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GODDARD TO BURRTON TO INMAN...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM FLASH FLOOD DURHAM 38.49N 97.23W
05/12/2005 MARION KS EMERGENCY MNGR
ISOLATED AREAS OF WATER OVER ROADS AND WATER COVERING
FIELDS IN DURHAM. RAINFALL RATES OF 3 INCHES PER HOUR.
&&
JASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 5 E CHENEY 37.63N 97.69W
05/12/2005 0.75 INCH SEDGWICK KS AMATEUR RADIO
&&
BRWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 W GODDARD 37.66N 97.70W
05/12/2005 1.00 INCH SEDGWICK KS AMATEUR RADIO
&&
BRWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST DURHAM 38.49N 97.23W
05/12/2005 60 MPH MARION KS LAW ENFORCEMENT
&&
BRWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 512 PM CDT THU MAY 12 2005 KSZ052-053-122245- CHASE-MARION- 512 PM CDT THU MAY 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CANTON TO FLORENCE...AND MOVING NORTHEAST AT 60 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
The national radar mosaic for the moment the first event began.
4 flash flood, 4 hail. Local standard time, as filed.
Localized street flooding throughout the community.
Two miles east of Ramona, intersection of 360th and Sunflower Road washed out.
Several county roads under water.
Several roads were covered by water across the county.
Occurred on north side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442604, 5442603, 5442602, 5442605, 5442601, 5442600, 5442599, 5442598.